Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...
Webinar: Corrective Breast Reconstruction: Getting the Results You Want Join us July 9, 2024 at 6pm ET. Register here.

ARomatase Inhibitors and Statins

Options
jrnj
jrnj Member Posts: 407

Is there any studies that show being on both aromatase inhibitors and statins increases the likelihood of more severe side effects? Any personal experiences? I went to a new cardiologist and he told me to stop the statins for 6 weeks to see if I feel better. I thought there were no other options to reduce cholesterol, but he said there is a new drug we could try.

Comments

  • minustwo
    minustwo Member Posts: 13,162
    Options

    JRNJ - I'll be interested to hear what new drug he is talking about. I have resisted statins from the get-go - so my cardiologist isn't a happy camper. I started exercising & ended up walking 6 miles a day during COVID. I lost 15 lbs and my LDL is down 25 points. He wants more. Yes there are still other options (like Red Yeast Rice), but I haven't tried that.

  • flashlight
    flashlight Member Posts: 311
    Options

    Hi JRNJ, I also would be interested in what the new med is. I'm on pravastatin 20mg, but only 3-days a week(M-W-F) due to side effects and I had abnormal liver function labs. My husband was put on Lipitor and his labs went crazy and he had to stop. So far this regime seems to be working for me and my PCP was the only one who would try it. Anastrozole raised my sister's levels.

  • quinnie
    quinnie Member Posts: 113
    Options

    I have always had normal lipid profile levels and since starting Letrozole my numbers are going south so my PCP put me on a statin, I hated the idea of going on it but don;t want to have cardio vascular issues in the future. My hot flashes seem worse but it could be due to the weather getting warmer, My MO wants me to try a low dose ditropan to reduce hot flashes, then in the mean time my blood pressure is rising to the point of probably needing meds for that. I am healthy, exercise and eat pretty good so these SE's have to be due to letrozole. It seems like one thing leads to another. I feel bad complaining about this since so many of you have much worse SE's.

  • flashlight
    flashlight Member Posts: 311
    Options

    Hi quinnie, That is interesting about ditropan. I didn't realize that helped! I was on gabapentin 100mg for hot flashes and nerve pain from radiation for almost a year. My B/P seems to go up and down so I'm on a low dose of lisinopril (5mg) and this has worked for me. Don't feel bad we are here to help each other out. I have received a lot of helpful information. Best wishes.

  • jrnj
    jrnj Member Posts: 407
    Options

    He said Zetia in a non-statin we could try, usually used as a second line of defense, Nexlitol was recently approved, and pralvent and repatha are home injections, usually only approved if your ldl is greater than 190. However, since I stopped my statins on 3/27 I have not felt any improvement in my letrozole side effects. So I don't think it really matters. I am also concerned that letrozole and other aromatase inhibitors will increase my ldl. But my idiot primary care Dr. hasn't asked for cholesterol bloodwork. The cardiologist gave me a script, but now that I am off the stains I don't have a baseline on AIs. Anyway, I should have known not to get my hopes up. Still in a lot of pain, but so far a little better than the Arimidex. I am also having a lot of hot flashes on the letrozole, more than the other AIs.

  • flashlight
    flashlight Member Posts: 311
    Options

    Hi JRNJ, Thank you for the information on the cholesterol meds. I think insurance will only pay once a year for the lipid test if you aren't on any medication and every 6-months if you are on a statin. Something else to look into. My sister is on anastrozole and her B/P and lipids have gone up. Her doctor told her to take Omega-3 fish oil to help with that and the bone pain. I took it because of eye dryness, but was out of it recently and noticed I had more joint issues. It does take 3-4 weeks for it to work. The magnesium I take for leg cramps seems to lower my B/P at night. Tamoxifen is supposed to help lower cholesterol. So far no issues, but I do have to have routine liver function labs. I'm going to restart the gabapentin because my hot flashes have returned at night. My MO doesn't believe in it, but my PCP does. It also helps with the insomnia. Hope you find some relief soon.

  • totallytubular
    totallytubular Member Posts: 17
    Options

    Hello, I don't know of any studies.. but I have had very high cholesterol level increases while taking Arimidex/Aromasin. I have not been able to tolerate the statins well. achiness, not clear thinking. I really need to have my cholesterol managed so I am going to ask about these new other drug options. I am hitting the 5 year mark September 1, hoping my cholesterol down if I can safely go off the aromasin.